Mississippi, 2002

Flash Flooding and Hail in Mississippi, March 30 to 31, 2002

March 30 to 31, 2002 · NWS JAN · 11 events in 10 counties and zones

8 hail, 3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 30, 3:25 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 30, 3:25 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CST SAT MAR 30 2002
CORRECTED TO ADD PRELIM NUMBERS

MAIN FORECAST CONCERNS INCLUDE FLOODING POTENTIAL IN NORTHERN
AREAS...AND SEVERE WEATHER POTENTIAL CNTRL/SRN PORTIONS OF AREA
THROUGH SUNDAY...

A STRONG UPPER LOW PRESSURE SYSTEM IN WESTERN TEXAS WILL CONTINUE TO
SHIFT EASTWARD TONIGHT. EAST OF THE UPPER LOW...A SURFACE LOW CENTER
WAS LOCATED IN CENTRAL TEXAS AT 1900Z WITH A STRONG FRONTAL BOUNDARY
EASTWARD ACROSS EAST CENTRAL TEXAS...NORTHERN LOUISIANA AND CENTRAL
MISSISSIPPI. TEMPERATURE DIFFERENCES ACROSS THIS BOUNDARY HAVE BEEN
QUITE DRAMATIC WITH HIGH TEMPERATURES SO FAR AROUND 80 IN JACKSON
BUT ONLY IN THE MIDDLE 50S IN GREENWOOD...AROUND 100 MILES NORTH OF
JACKSON. DURING THE PREVIOUS 24 HOURS...MOST RAINFALL ACTIVITY IN
OUR FORECAST AREA HAS REMAINED NORTH OF THE FRONTAL
BOUNDARY...MAINLY FROM THE SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
BORDER EASTWARD ALONG AND NORTH OF A GREENVILLE TO GREENWOOD TO
KOSCIUSKO TO MACON LINE. WILL TRIM BACK A BIT ON THE PREVIOUS FLASH
FLOOD WATCH AFTER ISSUING THE ZONE FORECASTS.

CONCERNING SEVERE THREAT...EXPECT STRONG STORMS TO INITIATE ALONG
AND JUST SOUTH OF THE FRONTAL BOUNDARY TONIGHT. AFTERNOON CAPE
VALUES ON THE 18Z KJAN SOUNDING...WELL WITHIN THE WARM SIDE OF THE
FRONTAL BOUNDARY...WERE OVER 1300 J/KG. MODIFYING THE SOUNDING FOR
LATEST SURFACE TEMPERATURE OF 80F AND DEWPOINT OF 65F BRINGS CAPE
VALUES IN CENTRAL MISSISSIPPI TO WELL OVER 2000 J/KG. HOWEVER...THE
HELICITY VALUES ON THE SOUNDING WERE UNDER 50 M2/S2. ETA MODEL DOES
FORECAST THE SFC - 3KM HELICITIES TO INCREASE TO UP TO 300 M2/S2
ACROSS WEST CENTRAL AND SOUTHWESTERN PORTIONS OF THE FORECAST AREA
BY TONIGHT. AS THE UPPER LOW AND ASSOCIATED SURFACE LOW CONTINUE TO
MOVE EASTWARD TONIGHT...EXPECT THREAT OF SEVERE STORMS TO INCREASE
FROM WEST TO EAST ACROSS THE FORECAST AREA DURING THE OVERNIGHT
HOURS. SOUTHWEST MISSISSIPPI AND NORTHEAST LOUISIANA SHOULD ALSO BE
IN A FAVORABLE UPPER LEVEL DIVERGENT REGION AS THE AREA IS FORECAST
TO BE IN THE LEFT FRONT QUADRANT OF THE SUBTROPICAL JET ACROSS THE
NORTHERN GULF OF MEXICO. THE MAIN SEVERE WEATHER THREAT SOUTH OF THE
SURFACE BOUNDARY (ROUGHLY ALONG AND SOUTH OF A BASTROP...LOUISIANA
TO ROLLING FORK TO CARTHAGE TO DEKALB LINE) WILL BE FOR STRONG
DOWNBURST WINDS AND LARGE HAIL. AN ISOLATED TORNADO COULD ALSO BE
POSSIBLE TONIGHT...MAINLY SOUTH OF INTERSTATE 20 AND WEST OF A
JACKSON TO COLUMBIA...MISSISSIPPI LINE. NORTH OF THE FRONTAL
BOUNDARY...SOME OF THE STRONGER ELEVATED STORMS COULD PRODUCE LARGE
HAIL.

A QUICK LOOK AT THE MESO ETA MODEL...JUST IN...SHOWS 500 MB LOW
EXPECTED TO BE OVER NORTHWEST LOUISIANA BY 12Z SUNDAY. THE SURFACE
FRONTAL BOUNDARY SHOULD MOVE SLIGHTLY NORTHWARD DURING THE NIGHT
WITH HEAVIEST RAINFALL STILL EXPECTED ACROSS NORTHERN PORTIONS OF
MISSISSIPPI. HOWEVER...STORMS THAT DO FORM IN THE WARM AND VERY
UNSTABLE AIR SOUTH OF THE FRONTAL BOUNDARY COULD BE VERY STRONG
BEFORE THE SURFACE BOUNDARY MOVES EASTWARD ON SUNDAY MORNING. THEN
EXPECT DECREASING RAINFALL ACTIVITY FROM WEST TO EAST DURING THE DAY
ON EASTER SUNDAY. MONDAY SHOULD BE A VERY NICE DAY AS HIGH PRESSURE
MOVES IN OVER THE AREA.

TEMPERATURES WILL BE TRICKY THROUGH SUNDAY AS FRONTAL BOUNDARY LIES
ACROSS THE AREA. WILL GENERALLY STAY CLOSE TO AVN GUIDANCE NUMBERS.

IN THE EXTENDED...

NEXT CHANCE OF RAIN FROM TUESDAY NIGHT INTO WEDNESDAY...BUT DOES NOT
LOOK LIKE A BIG EVENT AT THIS TIME. TEMPERATURES SHOULD GENERALLY BE
CLOSE TO SEASONAL VALUES.

PRELIM NUMBERS
JAN 62/73/47/73/46 65000
MEI 62/76/46/72/44 56000

.JAN...
AR...FLASH FLOOD WATCH ASHLEY AND CHICOT COUNTIES.
LA...NONE
MS...FLASH FLOOD WATCH ALONG AND NORTH OF GREENVILLE TO LEXINGTON TO
KOSCIUSKO TO MACON LINE.

15

In the hours before

Special weather statement, Mar 30, 1:52 PM CST, 5 hours 23 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
152 PM CST SAT MAR 30 2002

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY MORNING OVER
PORTIONS OF NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND
MUCH OF MISSISSIPPI. THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS
WILL EXIST ALONG AND SOUTH OF A WINNSBORO LOUISIANA...
VICKSBURG... BRANDON MISSISSIPPI LINE. DAMAGING WIND...LARGE HAIL
AND ISOLATED TORNADOES WILL BE THE MAIN SEVERE WEATHER THREATS
SOUTH OF INTERSTATE 20. AREAS NORTH OF INTERSTATE 20 WILL HAVE
LARGE HAIL AS THE PRIMARY THREAT.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE EASTWARD OUT OF TEXAS
TONIGHT. AS IT MOVES INTO THE VERY UNSTABLE AIRMASS ALREADY IN
PLACE OVER THE REGION...SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP OVER NORTHEAST LOUISIANA LATE THIS AFTERNOON AND EVENING
AND SPREAD EAST OVERNIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE REQUIRED TONIGHT.

...FLOODING...
RECENT RAINS HAVE LEFT THE GROUND SATURATED OVER PORTIONS OF
SOUTHEAST ARKANSAS AND NORTH MISSISSIPPI. AS THUNDERSTORMS AND
THE POTENTIAL FOR HEAVY RAIN INCREASE OVER THE AREA
TONIGHT...FLOODING WILL BE POSSIBLE IN AREAS NORTH OF A CROSSETT
ARKANSAS...LEXINGTON...MACON MISSISSIPPI LINE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 3 flash flood. Local standard time, as filed.

Hail, Claiborne

When
March 30, 7:15 PM CST
Where
Claiborne County, Port Gibson
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.967, -91.000

Hail, Hinds

When
March 30, 8:35 PM CST
Where
Hinds County, 7 mi W of Pocahontas
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.467, -90.400

Hail, Madison

When
March 30, 8:55 PM CST
Where
Madison County, Flora
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.550, -90.317

Hail, Carroll

When
March 30, 10:30 PM CST to March 31, 10:30 PM CST
Where
Carroll County, Carrollton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.500, -89.917

Hail, Washington

When
March 31, 12:30 AM CST
Where
Washington County, Glen Allan
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.017, -91.017

Golf ball sized hail fell around the intersection of Highways 1 and 436.

Flash Flood, Grenada

When
March 31, 1:00 AM CST
Where
Grenada County, Grenada
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.770, -89.802 (the zone’s center; the record gives no point)

Very heavy rainfall across the area resulting in a vehicle being washed off the road into a flooded ditch.

Hail, Yazoo

When
March 31, 2:25 AM CST
Where
Yazoo County, Benton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.833, -90.267

Hail, Montgomery

When
March 31, 2:25 AM CST
Where
Montgomery County, Duck Hill
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.633, -89.717

Flash Flood, Leflore

When
March 31, 3:00 AM CST
Where
Leflore County, Greenwood
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.551, -90.301 (the zone’s center; the record gives no point)

Several roads, including county road 297 were impassable due to flood waters from very heavy rainfall.

Hail, Franklin

When
March 31, 3:20 AM CST
Where
Franklin County, 6 mi N of Meadville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.550, -90.900

Flash Flood, Carroll

When
March 31, 5:00 AM CST
Where
Carroll County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.449, -89.920 (the zone’s center; the record gives no point)

Several county roads were washed out. Many others were underwater.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280914, 5280915, 5280916, 5281013, 5280917, 5280918, 5281010, 5281011, 5281009, 5281012, 5281014.